Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

Weird Stuff Going On

I'm a 53 year old female with a family and personal history of depression. I've been on Wellbutrin SR 150 mg. once a day for the last 5 years, and have done pretty well on it, with the exception of some episodes of intense sweating, but nothing I can't handle. About 2 months ago, in the middle of some very heavy work and marital problems, I went into a very frightening depressive state--more intense than I had experienced before--being scattered, agitated, anxious, forgetful, having difficulty falling asleep or staying asleep for any length of time, pacing, crying for no apparent reason, and a lot of dark thoughts that were scaring the heck out of me. My doctor ordered me off work for three weeks, doubled my Wellbutrin and referred me to a psychiatrist, who finally contacted me this past week and will be able to see me in mid-June (!).  The intense stress in was experiencing in all aspects of my life was just too much and I guess the whole serotonin thing went seriously out of whack.  After a couple of weeks on the 300 mg. dose, I began to have agonizing headaches, extreme insomnia and became twice as scattered and forgetful. My pharmacist said it was probably serotonin sensitivity and my doctor put me back on the 150 mg. and prescribed Trazodone to help me sleep.  It took a couple of weeks, but I began to sleep well, but started waking in the wee hours with searing headaches. I've just finished up the Trazodone and I'm taking an herbal plus melatonin sleep aid, which is not as effective as the drug and not getting me through the night, but it will do. The headaches continue, and I'm starting to think I'm losing my mind because I'm more forgetful and inattentive than before. I'm having memory lapses that are starting to scare me, like going to the bank to deposit my pay cheque,  signing something and putting it in an envelope and depositing it, then discovering a week later that things are bouncing and finding the cheque in my dresser, unsigned. I'm driving places and find myself wondering how I got there and what I'm there for. At work people are asking or telling me things and I don't remember or can't answer and I feel like an idiot half the time. This is especially frustrating for me because I'm a teacher, university educated, with a high IQ and, normally, a phenomenal memory. I desperately would like to know if this is still depression rearing its ugly head, or if my brain is still trying to shake off the double dose of Wellbutrin. I am still under intense stress and trying to make some job changes, but I'm at the point now where I'm considering going on medical leave for a while in an attempt to get myself together and be normal again. Has anybody else experienced this and will it pass, or am I in this for the long haul?  Any input or advice would be most appreciated.  
5 Responses
Avatar universal
I would highly recommend you stop the seretonin, it seriously conflicts with your other meds. . You may have another mood disorder, but you can only be diagnosed by a specialist.  Trazadone is a fab drug for sleeping, I've been on it for years due to mid sleep insomnia. Sometimes so meds just don't work or will have some interactions. It's best to go with what your doctor has prescribed until  you see the psychiatrist. Depression can hit any demographic at any time which includes a multitude of symptoms, and sometimes stress can trigger a srious bout of depression. I went on med leave last July after having a bout like that. I got a different diagnosis, and due to the anxiety I'm still on sick leave.

When I was going through the worst of my depression I wrote everything down, had a list of what needed to be done, my memory is still awful.  Many mood disorders have depression as one of the symptoms. We can't replace the opinion of a psychiatrist.
It wiill get better, just get off the seretonin!
Avatar universal
From your post I understand that your only taking Welbutrin? Understand that Welbutrin only effects Dopamine Reuptake in the brain. It does not address the reuptake action of Serotonin or Norephinepherine which are two huge keys to severe depression.

Also understand that because you got by for several years on only one class of antidepressant (in your case Welbutrin) that this is by far any guarentee that the drug will continue to be effective for an even more extended period.

When you see your Psychiatrist he will also agree with this fact and probably want to start you on another or additional antidepressant along with the Welbutrin to stabilize your mood regulation, which will in turn improve your focus and sleep.
Avatar universal
Hi Maxi,

It sounds from WCC's comments that you have more than one med. I am unsure on what Hensley says as I don't know what meds you are taking. Both sets of comments are good but if we don't know what else you are taking we can easily mis advise you.

From what your pharmacist told you "Serotnin sensitivity" it would seem clear you are indeed taking meds that affect serotnin. If there weren't why would the chemist make that comment? So I'm assuming you do have meds affecting serotnin. Correct me if that's wrong.

Regardless of what you are taking though the chemist knows what they are doing and has told you to drop back. I agree with WCC about stopping that med altogether.

With doc's advice of course. But it seems to me this doc you have does not know what they are doing as serotnin syndrome is something all good docs should monitor their patients for.

From what you have written it sounds like serotinin syndrome to me. Google it so you can compare. I haven't had it myself, thank goodness, but it must be dreadful.

The good news from what I know is it can be reversed quite quickly by dropping the guilty med or at least weaning off it, with doc's advice. So it should not be a long term problem or something that repeats once you see a pdoc. They should deal with cases like mine and yours by the sound of it.

Take heart, stop the meds after you chat to the doc. Look up seroto in syndrome and discuss it with the doc. Go ask the chemist about it and what caused it.
Avatar universal
Thanks so much everyone for the input.  I am definitely thinking that the Wellbutrin's effectiveness has worn off over time and a change of meds is in order.  I can't get in to see my doctor until June 1 and I'd really like to go back on the Trazodone because the herbal sleep aid just isn't doing it for me; I'm waking between 3 and 4 every morning (usually with one of those splitting headaches) and unable to get back to sleep. Unfortunately, the walk-in/after hours clinic at my doctor's office has a policy of not renewing opiate or tranquilizer prescriptions, I suppose because of all the drug abusers who try to take advantage.  I guess I'll just have to wait a week and see my own doctor. I'm going to try the hot bath before bed and warm milk route to see if I can get a better sleep. Hopefully the psychiatrist will have something constructive to offer because dealing with this whole thing is wearing me down. Thanks again.
Avatar universal
Depression and anxiety can absolutly wear you down. At my worst I was so bad that I hoestly could not even hold a thought or even understand what people were saying to me.

I think that your correct. A med change is in order for you to kick back to a normal state of functioning. Over long periods of time we can build a resistance to even the best antidepressant drugs. That is why you see so many of us switching meds every so often.

In 18 years I have went thru 14 different med changes because of this resistance building process.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.